Welcome to Our Web Site!
Copyright 2008  PoppySeedTea.com
        This site is dedicated to the memory of our beloved late son, who died at the age of 17 from an overdose of poppy seed tea.
        Poppy seed tea contains different opiates in various concentrations. Typically morphine and codeine are the main ones. Morphine is recognized as one of the most addictive substances known to man and is, for this reason, also one of the most tightly controlled.
        Overdoses of morphine can be lethal. The main cause of death for morphine overdose is pulmonary edema, where the lungs fill with fluid passed from the blood stream through the alveoli in the lungs. That was the case with our son.

The risk increases significantly when taking benzodiazepines ("benzos") like Xanax (Alprazolam), Valium (Diazepam), Klonopin (clonazepam), etc.
Mixing benzos and opiates increases the risk of respiratory depression (respiratory failure). This was the case with our son (he was taking Alprazolam - Xanax-), however, his blood free-morphine content alone (219 ng/ml) was already lethal, even without the benzos. 

The dosage problem
        The morphine content in poppy seeds can vary enormously. In fact, according to a paper published in the Journal of Forensic Sciences in 1996 (see link below), the morphine content can vary as much as 125 times (from 2 to 251 ug/g)!! The morphine content depends on many factors: the exact type of seeds, the harvesting time, how well they are washed, and others. Poppy seeds sold in bulk in supermarkets are not controlled for the amount of opiates in them, but rather for their flavor and appearance, as they are meant to be used for baking. The inside of the seeds themselves does not contain opiates, but residual amounts are passed onto them from the pods during the collection process. When you make an infusion from these seeds, there is no telling how much opiates your solution will contain. You are truly playing a potentially deadly game of Russian roulette.

                        Paper in "Journal of Forensic Sciences"

A recorded case: our son
        He had taken poppy seed tea several times, always using the exact same amount of seeds (3.5 lbs) and same preparation. The last time he took it, it resulted in his death due to morphine overdose. The autopsy revealed a morphine concentration in his blood and urine that was higher than the lethal levels (click on Coroner's Report, above, to see details). The coroner's lab also analyzed an infusion of poppy seeds prepared with the same batch of seeds and confirmed that the concentration of morphine was extremely high and had the same morphine-codeine signature detected in the autopsy (see lab report, above). This ruled out the possibility of morphine also having come from an additional source other than the tea, like pills or injections. How could this happen? Clearly, the supermarket had received a new and different batch of seeds, with significantly higher morphine content in them.

Additional known cases resulting in death
        Since we put up this Web site, we have learned of several additional similar cases where somebody has died as a result of ingesting poppy seed tea (or poppy pod tea). You can click on the Other Deaths link button on the top left to see more details on those cases.

---------  o  ---------

PLEASE BE VERY CAREFUL WITH POPPY SEED TEA
  •  You can never know how much morphine it will contain
  •  It is very addictive
  • NEVER mix poppy seed tea with benzos (Benzodiazepines like diazepam, lorazepam and alprazolam or Xanax, Valium and others )

Why do we have this site?
        When, as parents, we realized that our son was taking poppy seed tea, we saw it as a "natural herbal tea", prepared with an ingredient sold openly in supermarkets without any restrictions, and thought that it was acceptable for him to do this. When we looked on the Internet for additional information on it, we did find several sites that talked about it, but none stated clearly that this tea contained morphine and that these levels could potentially be lethal. Even after our son's overdose accident, we were surprised to find out that even within the medical community, the fact that the morphine content in poppy seed tea can be very high is not widely known.

The purpose of this site is NOT to reivindicate ourselves as parents for the death of our son. WE are responsible for that and painfully assume that responsibility 100%.

The purpose of this site is NOT for campaigning or promoting poppy seeds to be banned or made illegal. Our thinking is Libertarian in that respect, and believe that citizens (parents, in the case of minors) should be responsible for caring for themselves when it comes to drugs, not the government.

        The purpose of this Web site is to hopefully have it show up in Internet search results for people researching the subject. Mostly for curious users experimenting with it, like our son was, but also for concerned parents looking to understand the risks that their children may be undertaking. We can only wish that we had seen the information provided on this Web site when we did our Internet search trying to understand what the risks were. Please share with others…


Read the Feedback Emails

We invite you to browse through the many emails that we have received from site visitors. They contain their experiences, personal opinions and  information that you may find useful. Click on the Read Feedback Emails icon on the top left of this page.

                      
Coroner's Report
Contact Us